Woman's Turmeric Supplement Likely Caused Uncommon DiseaseSeptember 23, 2018 6:45pm

Dr. Google to the rescue: A 71-year-old woman who developed liver problems consulted the internet and determined—likely correctly—that her turmeric supplements might be to blame. A blood test first showed the woman had elevated levels of liver enzymes, and after further tests she was diagnosed with autoimmune hepatitis—a condition in which the immune system attacks the liver, resulting in liver damage and inflammation, Live Science reports.

Without treatment it can lead to liver failure, Newsweek adds. Three months later, she read online that turmeric supplements could be linked to liver issues.

She had started taking turmeric eight months before the first blood test after reading about a study suggesting it may help prevent strokes, but had not informed her doctors she was taking it.

After she stopped taking the supplements, her liver enzyme levels rapidly fell, according to BMJ Case Reports.

The researchers from the University of Arizona say that to their knowledge, "this is the first documented report of turmeric supplement-induced autoimmune hepatitis," but they note that in 10% to 15% of cases of the illness, drugs or supplements do trigger it.

It's not clear how, but the National Institutes of Health says that as the drugs break down, molecules that trigger an immune reaction might be formed.

The researchers also looked at 35 other studies involving turmeric supplement use in humans and found that 5% of participants experienced liver problems due to the supplements.

Some studies have found that turmeric, a spice used in curry powder, may have anti-inflammatory properties. The researchers say it's not clear whether the supplements caused the liver issues in this case, but that the case shows how important it is to discuss supplement use with your doctor.

More From Newser

This article originally appeared on Newser: Woman's Turmeric Supplement Likely Caused Uncommon Disease

Page 1 of 1

More Stories Like This

This component is currently unavailable.
AdChoices

Related Searches

Related Searches

AdChoices